Times have changed since we first started using ultrasound in the ED. Our first portable ultrasound machine was about the size of an old Smith Corona typewriter, much clunkier than the sleek ones we use today. It featured a mechanical sector probe that had to be refilled periodically with oily transducer fluid. An old Polaroid camera, bolted to the front of the unit, was aimed at the screen to record images. That was only a quarter-century ago.
Focused bedside ultrasound back then was pretty much limited to visualizing the biliary tree, kidneys, aorta, and early pregnancy. We tried to think of an indication for scanning in toxicology cases, but the only thing we could come up with was looking for ingested medication in the stomach. So we did a little experiment. Several of us swallowed some ibuprofen tablets and were scanned. We thought we saw a pill or two, but it might just have been remnants of the chili we had for lunch. This indication seemed to be a nonstarter.
Since that time, the field of emergency bedside ultrasound has exploded. Sonography has been used for just about every type of case seen in the ED. Every type, that is, except tox cases. A PubMed search for “ultrasound and emergency and toxicology” returns a mere seven papers, none of which suggests a real use for ultrasound imaging in the poisoned patient.
We're missing a real opportunity here. Point-of-care ultrasound imaging in certain overdoses — specifically echocardiography — can provide important information that will directly affect patient management. I'd like to suggest two such indications to get the ball rolling.
Calcium channel blockers (CCBs) have been called a triple-threat because they impair the cardiovascular system in three different ways which, alone or in combination, work to impair perfusion to vital organs: they can depress myocardial contractility, cause vasodilatation, and interfere with cardiac conduction.
The three classes of CCBs act at slightly different regions of the calcium channel, and they have somewhat distinct action at therapeutic doses. Verapamil has potent effects on the heart, depressing cardiac contraction and inhibiting both the sinoatrial and atrioventricular nodes. Diltiazem has similar but less powerful actions. The dihydropyridines, in contrast, have relatively minor cardiac effects, but can cause vasodilatation resulting in hypotension and reflex tachycardia. Note, however, that the usual selectivity of the different classes of CCBs may be lost when taken in overdose.
CCBs have been said to produce a perfusion salad because of the multiplicity of cardiovascular effects. Faced with a persistently hypotensive patient who has overdosed on a CCB, the toxicologist must ask some logical questions: Is the patient's hypotension caused by myocardial depression? Vasodilation? A dysrhythmia? Or is it perhaps a combination of two or even all three of these?
How you answer these questions has important clinical implications. The two major pharmaceutical agents used to treat CCB overdose are high-dose insulin and vasopressors such as norepinephrine. One important but underappreciated fact: Insulin is not a vasoconstrictor. In fact, insulin causes vasodilatation. One would not expect insulin alone to correct the blood pressure if a patient's hypotension is caused by vasodilatation. Vasopressors in that case may be the better choice. On the other hand, if hypotension is secondary to myocardial depression — poor cardiac contractility and decreased ejection fraction — high-dose insulin would seem to be the preferred therapy.
This is where focused bedside echocardiography comes in. A quick look at the heart can determine whether the squeeze is poor, adequate, or too good (hyperdynamic.) Kent Olson, MD, suggested in a recent editorial how this information could be used in patients with CCB overdose: “Patients with evidence of shock caused by vasodilatation (e.g., warm extremities, tachycardia, high output on bedside cardiac echocardiography, low estimated systemic vascular resistance by invasive monitoring) will probably benefit most from a vasoconstrictor such as norepinephrine or phenylephrine. In such cases, it is doubtful that calcium, glucagon, or high-dose insulin will be effective.” (Ann Emerg Med 2013;62:259.)
Alternatively, those with depressed myocardial function would be more likely respond to high-dose insulin (HDI). Of course, patients who present with significant manifestations of CCB toxicity often are treated with multiple interventions, including HDI and pressors. No good studies have explored the value of assessing cardiac function at the bedside using echocardiography in these cases. It is still an open question about whether fine-tuning the kitchen-sink approach will improve clinical outcomes. This is an area ripe for research.
Salicylate toxicity provides another indication for using point-of-care ultrasound imaging. The American College of Medical Toxicology pointed out that “[s]alicylate-poisoned patients are almost universally volume-depleted at the time of presentation.” (“Guidance Document: Management Priorities in Salicylate Toxicity,” June 18, 2013; http://bit.ly/ACMTsalicylate.) And Steven Curry, MD, writes in the textbook Critical Care Toxicology that “the average adult patient who presents several hours after an acute ingestion of salicylate with vomiting, perhaps tinnitus, and hyperventilation typically is dehydrated by 4 to 6 L or more.” (Elsevier, 2005.)
Given the magnitude of fluid deficits in these patients, clinicians are often reluctant to rehydrate aggressively, especially because salicylate overdose can cause pulmonary edema. I would suggest that using ultrasound to image the inferior vena cava would be an excellent way of monitoring volume replacement. A small IVC that collapsed with respirations would indicate that the patient could tolerate and probably benefit from additional fluid. Remember, however, that a plump, non-collapsing IVC does not necessarily mean that additional fluid is not indicated. That finding requires clinical correlation.
Using ultrasound imaging in overdose from CCBs or salicylates certainly requires study. I'd be interested in hearing from readers with ideas about other possible uses of ultrasound in toxicology cases.
Access the linksin EMN by reading this on our website or in our free iPad app, both available atwww.EM-News.com. Comments?Write to us firstname.lastname@example.org.
Calcium Channel Blocker Classification
Source: Goldfrank's Toxicologic Emergencies. Ninth Edition. New York: McGraw-Hill Companies, Inc., 2011.© 2014 by Lippincott Williams & Wilkins